Alert archive / Florida / Gale Warnings in 2022

Gale Warning 1, NWS Key West, FL

January 28, 2022

NWS Key West, FL issued this gale warning at Jan 28, 2022, 10:28 PM EST. It was in force for 14 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 28, 2022, 10:28 PM EST (03:28 UTC)
Expired
Jan 29, 2022, 12:00 PM EST
In force
14 hr
Issued by
NWS Key West, FL

The text

As transmitted.

328 
WHUS72 KKEY 290328
MWWKEY

URGENT - MARINE WEATHER MESSAGE
National Weather Service Key West FL
1028 PM EST Fri Jan 28 2022

GMZ032>035-042>044-052>055-072>075-291000-
/O.UPG.KKEY.SC.Y.0007.000000T0000Z-220129T0600Z/
/O.UPG.KKEY.GL.A.0001.220129T0600Z-220130T0000Z/
/O.NEW.KKEY.GL.W.0001.220129T0328Z-220129T1000Z/
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
1028 PM EST Fri Jan 28 2022

...GALE WARNING IN EFFECT...

* WHAT...Northwest winds 25 to 30 knots with frequent gusts near 
  35 knots. Seas will build to 10 to 11 feet across the deeper 
  waters of the southeastern Gulf of Mexico. 

* WHERE...Straits of Florida, Hawk Channel, and Gulf waters 
  including the Dry Tortugas.

* WHEN...In effect.

* IMPACTS...A Gale Warning means that winds of 34 to 47 knots 
  are imminent or occurring. Operating a vessel in gale 
  conditions requires experience and properly equipped vessels.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

It is highly recommended that mariners without the proper
experience remain in port, alter course, and/or secure the vessel
for gale conditions.

&&

$$

GMZ031-291000-
/O.EXT.KKEY.SC.Y.0007.000000T0000Z-220129T1000Z/
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
1028 PM EST Fri Jan 28 2022

...SMALL CRAFT ADVISORY REMAINS IN EFFECT...

* WHAT...Northwest winds near 25 knots with occasional gusts 30 
  to 35 knots.

* WHERE...Florida Bay.

* WHEN...In effect.

* IMPACTS...A Small Craft Advisory means that wind speeds of 20 
  to 33 knots, or seas of 7 feet or greater, are expected to 
  produce hazardous conditions for small craft. These hazardous 
  conditions may result in poor vessel handling and steering 
  response, broaching, overturned dinghies and kayaks, slips and 
  falls on slippery decks, rub damage along docks and seawalls, 
  swamped bows at reef tract mooring balls, and dragging anchors.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced boaters, especially those with smaller vessels,
should avoid operating in these conditions.

&&

$$

CLR
3 follow-up statements
211 
WHUS72 KKEY 290929
MWWKEY

URGENT - MARINE WEATHER MESSAGE
National Weather Service Key West FL
429 AM EST Sat Jan 29 2022

GMZ032>035-042>044-052>055-072>075-291800-
/O.EXT.KKEY.GL.W.0001.000000T0000Z-220129T1800Z/
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
429 AM EST Sat Jan 29 2022

...GALE WARNING IN EFFECT...

* WHAT...Northwest winds 25 to 30 knots with frequent gusts near
  35 knots. Seas will build to 7 to 11 feet across the Straits of
  Florida and the deeper waters of the southeastern Gulf of
  Mexico.

* WHERE...Straits of Florida, Hawk Channel, and Gulf waters 
  including the Dry Tortugas.

* WHEN...In Effect.

* IMPACTS...A Gale Warning means that sustained winds or 
  frequent gusts of 34 to 47 knots are imminent or occurring. 
  Operating a vessel in gale conditions requires experience and 
  properly equipped vessels.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

It is highly recommended that mariners without the proper
experience remain in port, alter course, and/or secure the vessel
for gale conditions.

&&

$$

GMZ031-291800-
/O.EXT.KKEY.SC.Y.0007.000000T0000Z-220130T1000Z/
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
429 AM EST Sat Jan 29 2022

...SMALL CRAFT ADVISORY IN EFFECT...

* WHAT...Northwest winds 25 to 30 knots with occasional gusts
  around 35 knots, decreasing to 20 to 25 knots this afternoon.

* WHERE...Florida Bay.

* WHEN...In Effect.

* IMPACTS...A Small Craft Advisory means that wind speeds of 20 
  to 33 knots, or seas of 7 feet or greater, are expected to 
  produce hazardous conditions for small craft. These hazardous 
  conditions may result in poor vessel handling and steering 
  response, broaching, overturned dinghies and kayaks, slips and 
  falls on slippery decks, rub damage along docks and seawalls, 
  swamped bows at reef tract mooring balls, and dragging anchors.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced boaters, especially those with smaller vessels,
should avoid operating in these conditions.

&&

$$
402 
WHUS72 KKEY 291525
MWWKEY

URGENT - MARINE WEATHER MESSAGE
National Weather Service Key West FL
1025 AM EST Sat Jan 29 2022

GMZ032>035-042>044-052>055-072>075-291800-
/O.CON.KKEY.GL.W.0001.000000T0000Z-220129T1800Z/
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
1025 AM EST Sat Jan 29 2022

...GALE WARNING IN EFFECT...

* WHAT...Northwest winds 25 to 30 knots with frequent gusts near
  35 knots. Seas 7 to 11 feet across the Straits of Florida and 
  the deeper waters of the southeastern Gulf of Mexico.

* WHERE...Straits of Florida, Hawk Channel, and Gulf waters 
  including the Dry Tortugas.

* WHEN...In Effect.

* IMPACTS...A Gale Warning means that sustained winds or 
  frequent gusts of 34 to 47 knots are imminent or occurring. 
  Operating a vessel in gale conditions requires experience and 
  properly equipped vessels.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

It is highly recommended that mariners without the proper
experience remain in port, alter course, and/or secure the vessel
for gale conditions.

&&

$$

GMZ031-292330-
/O.CON.KKEY.SC.Y.0007.000000T0000Z-220130T1000Z/
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
1025 AM EST Sat Jan 29 2022

...SMALL CRAFT ADVISORY IN EFFECT...

* WHAT...Northwest winds 20 to 25 knots.

* WHERE...Florida Bay.

* WHEN...In Effect.

* IMPACTS...A Small Craft Advisory means that wind speeds of 20 
  to 33 knots, or seas of 7 feet or greater, are expected to 
  produce hazardous conditions for small craft. These hazardous 
  conditions may result in poor vessel handling and steering 
  response, broaching, overturned dinghies and kayaks, slips and 
  falls on slippery decks, rub damage along docks and seawalls, 
  swamped bows at reef tract mooring balls, and dragging anchors.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced boaters, especially those with smaller vessels,
should avoid operating in these conditions.

&&

$$
858 
WHUS72 KKEY 291700
MWWKEY

URGENT - MARINE WEATHER MESSAGE
National Weather Service Key West FL
1200 PM EST Sat Jan 29 2022

GMZ032>035-042>044-052>055-072>075-300100-
/O.CAN.KKEY.GL.W.0001.000000T0000Z-220129T1800Z/
/O.EXB.KKEY.SC.Y.0007.220129T1700Z-220130T1000Z/
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
1200 PM EST Sat Jan 29 2022

...SMALL CRAFT ADVISORY IN EFFECT...

* WHAT...Northwest winds 25 to 30 knots, decreasing to 20 to 25
  knots through the afternoon. Seas 7 to 10 feet across the
  Straits of Florida and the deeper waters of the southeastern
  Gulf of Mexico.

* WHERE...Straits of Florida, Hawk Channel, and Gulf waters 
  including the Dry Tortugas.

* WHEN...In Effect.

* IMPACTS...A Small Craft Advisory means that wind speeds of 20 
  to 33 knots, or seas of 7 feet or greater, are expected to 
  produce hazardous conditions for small craft. These hazardous 
  conditions may result in poor vessel handling and steering 
  response, broaching, overturned dinghies and kayaks, slips and 
  falls on slippery decks, rub damage along docks and seawalls, 
  swamped bows at reef tract mooring balls, and dragging anchors.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced boaters, especially those with smaller vessels,
should avoid operating in these conditions.

&&

$$

GMZ031-300100-
/O.CON.KKEY.SC.Y.0007.000000T0000Z-220130T1000Z/
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
1200 PM EST Sat Jan 29 2022

...SMALL CRAFT ADVISORY IN EFFECT...

* WHAT...Northwest winds 20 to 25 knots.

* WHERE...Florida Bay.

* WHEN...In Effect.

* IMPACTS...A Small Craft Advisory means that wind speeds of 20 
  to 33 knots, or seas of 7 feet or greater, are expected to 
  produce hazardous conditions for small craft. These hazardous 
  conditions may result in poor vessel handling and steering 
  response, broaching, overturned dinghies and kayaks, slips and 
  falls on slippery decks, rub damage along docks and seawalls, 
  swamped bows at reef tract mooring balls, and dragging anchors.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced boaters, especially those with smaller vessels,
should avoid operating in these conditions.

&&

$$

LIW

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this gale warning went out at Jan 28, 4:14 PM EST, 6 hours 14 minutes earlier.

Area forecast discussion, Jan 28, 4:14 PM EST, 6 hours 14 minutes before
Area Forecast Discussion
National Weather Service Key West FL
414 PM EST Fri Jan 28 2022

.DISCUSSION...
An upper level long wave trough is beginning to move into the
Gulf of Mexico. This upper level trough is helping to drive a
surface cold front, currently located just off the north Gulf
coast, east and southeast. This front will blast through the
Florida Keys later tonight and bring about an abrupt airmass
change as well as strong winds. Marine observations in the
northern Gulf of Mexico show sustain winds of 25 to 30 knots with
occasional gusts around 35 knots.

Meanwhile, closer to home, things are a lot quieter. Moisture
rounding the base of the upper level trough is enough that clouds
have overspread across the region this afternoon. This is in
addition to the low level moisture that has been pivoting around
the weak surface trough. Cloud cover will only increase for the
overnight. Though there does not seem to be a lot of moisture
associated with this front, a chance still exists for some showers
as the initial surge in wind arrives at or just after midnight.

As previously mentioned this front will bring a substantial change
in airmass. Temperatures for the weekend behind this front will be
around 15 degrees colder than today. Daytime highs are expected to
be in the lower 60s on Saturday and barely recover to near 60
degrees Sunday. Likewise, overnight lows will tumble to near 60
tonight and crash into the 40s Saturday night into Sunday
morning. Initially the area will be blasted with strong winds of
20 to 25 mph with gusts up to around 30 mph late tonight into
Saturday afternoon. Thereafter winds will ease slightly Saturday
evening into early Sunday before we see a dramatic decrease in
wind speeds.

Behind this front, in addition to the cold temperatures, we will
also have a very dry airmass in place for the weekend. Right now
dewpoints are forecast to fall into the upper 20s to upper 30s,
which will bring relative humidity values down and elevate our
fire weather risk. Folks should be exercise caution if starting
any fires outdoors this weekend.

Beyond this weekend, high pressure will build back in, initially
maintaining dry weather. As it slides east out over the Atlantic,
our winds will clock around to the east and allow for warmer
temperatures and an increase in rain chances to return by mid-week
next week.

&&

.MARINE...
Gentle to moderate northwest breezes are occurring this afternoon
and will further freshen tonight ahead of an approaching cold
front. Said front will blast through the area after midnight,
leading to breezes sharply freshening to strong to possibly near
gale breezes. Expect strong to near gale breezes to persist
through Saturday morning and slightly slacken Saturday afternoon
through Sunday morning. Thereafter breezes will slacken
considerably back down to gentle to moderate breezes. Breezes will
freshen once again Tuesday as high pressure moves out over the
western Atlantic and builds.

&&

.AVIATION...
VFR ceilings will continue to prevail at both EYW and MTH island
terminals through tomorrow afternoon with bouts of MVFR ceilings at
MTH expected through the afternoon. A powerful cold front will move
through the island chain tonight and a sharp increase in winds
through Saturday are expected. Both MTH and EYW island terminals can
expect significant crosswinds of 20 to 25 knots out of the northwest
through the TAF period with frequent gusts near 30 knots possible
late tonight through early tomorrow. Otherwise a chance of showers
tonight into early Saturday are possible, therefore VCSH has been
introduced during this time with MVFR ceilings and visibilities
possible through passing showers.

&&

.FIRE WEATHER...
A strong cold front will blast through the Keys late tonight,
followed by windy, dry and sharply colder weather for the weekend.
Minimum RHs are forecast to drop to between 30 and 40 percent in
the Upper Keys on Saturday afternoon, accompanied by northwest to
north winds around 20 mph. Very high dispersion is expected on
Saturday as well, but ERCs should remain below Red Flag criteria.
Northerly winds will decrease quickly by Sunday afternoon, but
minimum afternoon RHs will drop to between 35 and 45 percent
throughout the Keys.

&&

.CLIMATE...
In 1957, the daily record high temperature of 85 degrees was
recorded in Key West. Temperature records for Key West date back to
1873.

&&

.PRELIMINARY POINT TEMPS/POPS...
Key West  61  64  50  60 / 30 -  0 0
Marathon  60  63  47  59 / 30 -  0 0

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...Gale Watch from 1 AM EST Saturday through Saturday evening for
     GMZ032>035-042>044-052>055-072>075.

 Small Craft Advisory for GMZ031>035- 042>044-052>055-072>075.

&&

Public/Marine/Fire...LIW
Aviation/Nowcasts....Williams
Data Acquisition.....DR

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Jan 28, 4:30 AM EST, 17 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Key West FL
430 AM EST Fri Jan 28 2022

FLZ076>078-GMZ031>035-042>044-052>055-072>075-291100-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
430 AM EST Fri Jan 28 2022

...Strong winds and cold temperatures this weekend...

This Hazardous Weather Outlook is for the Florida Keys and
adjacent coastal waters.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected today.

A powerful cold front is forecast to blast through the Keys
waters late tonight, followed by very strong northerly winds. A
Gale Watch is in effect for late tonight and Saturday for all
Keys coastal waters except Florida Bay, due to northwest to north
winds of 25 to 30 kt with frequent gusts around 35 kt. Seas will
build to 5 to 8 feet in the deep waters of the southeastern Gulf
of Mexico.

Small Craft Advisory conditions are expected late tonight in
Florida Bay, with northwest to north winds increasing to near 25
knots.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Very strong northwest to north winds will continue on Saturday,
with Small Craft Advisory conditions expected and gale force wind
gusts possible. Seas will build to 7 to 10 feet in the Straits of
Florida and the deep waters of the southeastern Gulf of Mexico.
Small Craft Advisory conditions will continue across all Keys
waters Saturday night into Sunday morning.

Temperatures dropping into the lower 40s combined with north
winds around 20 mph will produce wind chill values from 30 to 35
degrees in the Upper Keys Saturday night into early Sunday
morning, and a Wind Chill Advisory will likely be needed.

Minimum RHs are forecast to drop to between 30 and 40 percent in
the Upper Keys on Saturday afternoon, accompanied by northwest to
north winds around 20 mph. Very high dispersion is expected on
Saturday as well. Northerly winds will decrease quickly by Sunday
afternoon, but minimum afternoon RHs will drop to between 35 and
45 percent throughout the Keys. These conditions will lead to
increased fire danger.

Small Craft Advisories may be needed from Monday night through
Thursday, due to fresh to strong east to southeast winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The office that day

Everything else NWS Key West, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 29, 3:59 AM ESTWind AdvisoryKEYMonroe8 hr
Jan 29, 4:00 AM ESTWind Chill AdvisoryKEYMonroe29 hr

Nearby

Gale Warnings in Florida, 2022Every gale warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.